Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 118, NWS New York, NY

December 24, 2017

NWS New York, NY issued this small craft advisory at Dec 24, 2017, 2:49 AM EST. It took effect at Dec 24, 2017, 6:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 2:49 AM EST (07:49 UTC)
In effect from
Dec 24, 2017, 6:00 PM EST
Expired
Dec 25, 2017, 3:15 AM EST
In force
9 hr
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 12:13 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 24, 12:13 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
1213 AM EST Sun Dec 24 2017

.SYNOPSIS...
A cold front moves east of the region this evening followed by
high pressure building behind the front late tonight and Sunday.
Low pressure impacts the area Sunday night into Christmas
morning. Arctic high pressure will follow for mid to late week,
with a potential coastal storm to the end the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast is generally on track, with only minor updates needed
to reflect current temperature and dew point trends. The cold
front is now east of the area and precipitation has ended.

In its wake, gusty N/NW flow will allow for drying. CAA is
relatively weak, so temps are expected to remain several degrees
above seasonable for much of the region.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Sunday will be dry as high pressure quickly moves through as
flow remains progressive. Another shortwave, with associated strong
energy will be deepening in the eastern trough and move into
the region Sunday evening. Meanwhile low pressure rapidly
deepens across the Ohio Valley and tracks west while a coastal
low develops along the DELMARVA. The trend have been for this
low to be farther to the north and thus warmer air moving into
the region on both the NAM and GFS. coastal areas will likely
remain all rain with the potential for some snow mixing in
Sunday night. Inland snow will be likely with the potential for
an advisory level event across Orange and Putnam and into
northern Fairfield counties, potential for 2 to 4 inches. Being
third period event and with still some uncertainty will not
issue any advisories at this time. With strong lift possible
some thunder snow could occur as the shortwave moves through
Sunday night.

The surface low deepens rapidly as the low tracks northeast
early Christmas morning. There may be some wrap around snow to
the coast as the cold air moves in. Christmas will become very
windy and colder, with highs possibly occurring in the morning.
At a few locations near the coast, and eastern areas, sustained
winds and gusts may reach advisory levels.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Models in good agreement with a deep polar trough over the CONUS
through the period, but with subtle differences in how exactly the
polar low over Hudson's Bay and associated heart of arctic airmass
shifts east for mid to late week. Will have to watch interaction
between polar jet and PAC energy for Wed time period as a few model
members signaling some potential for a quick moving low brushing
the region.

Mina story for mid to late week will be a prolonged period of caa as
polar upper low extends eastward into Ontario and Quebec and arctic
high builds southeastward from the central Canada. Some uncertainty
on timing of arctic air into the region Tue/Wed, but overall appears
likely that once temps fall below freezing Monday Night we will not
get above freezing for quite some time. With several nights of low
temps likely falling into the teens and single digits mid to late
week, and highs not getting much above the lower to mid 20s, the
potential for frozen/burst pipes, space heating related mishaps and
other cold weather impacts will increase. These frigid conditions
may continue right through the weekend into early next week.

Finally, models have been signaling potential for a late
week/weekend winter storm for several model runs, but quite a
bit of spread on details. Ultimately, storm evolution will be
dependent on the nature of polar low energy swinging towards the
NE/Mid Atlantic, and its interaction with PAC jet energy.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
A cold front has moved east of the area terminals. High pressure
briefly builds into the region for Sunday.

All terminals have improved to VFR. Winds have become NW. Occasional
gusts to 20-25 kt are possible early. Winds diminish late tonight
before backing to the NE around 10 kt on Sunday.

Expect VFR conditions to continue through the day Sunday. Cigs fall
to MVFR after 00z as the next low passes near the area.
Precipitation overspread the region after 03Z, mainly in the form of
rain, however location north of NYC should see precipitation in the
form of snow. For the 30 hours TAF sites, expect a period of IFR
cigs after 06z.

.OUTLOOK FOR 06Z SUNDAY THROUGH THURSDAY...
.Sunday night through Monday morning...IFR likely. Mainly rain at
the coast and all snow at inland terminals.
.Monday afternoon-night...Becoming VFR. WNW G30-35KT, diminishing to
G20-25 kt Monday Night.
.Tuesday-Thursday...VFR.

&&

.MARINE...
Update tonight to include the New York Harbor in the SCA, as
seas are near 7 feet at the entrance of the harbor. As flow
weakens, seas will continue to subside, so expect the SCA on the
Harbor to end by morning.

Meanwhile, the cold front continues to move east of the area
waters. Marginal NW gusts expected in the wake of the front,
with high ocean seas slow to subside through Sunday.

Then as a low approaches late Sunday into Sunday night winds
and gusts will increase back up to small craft. So extended the
small craft advisory through Sunday night. Then with the rapid
deepening and strong cold air advection behind a departing low
Monday winds could increase to near gale sustained, especially
on the ocean waters. Gusts will be gale force across all the
waters Monday. Across the ocean waters east of Moriches and the
eastern sound and eastern Long Island bays may briefly reach
storm force gusts Monday afternoon. A gale watch was posted for
all the waters Monday.

Winds and seas should subside below Gale Monday evening, and then
gradually below SCA Monday Night into Tuesday as high pressure
builds in. May have a period of SCA conds on the ocean midweek,
depending on timing of arctic frontal passage.

&&

.HYDROLOGY...
There is the potential for 1/4 to 1/2 inch of qpf Sunday night
into early Monday morning. No significant hydrologic impacts
expected.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Monday morning through Monday afternoon for
     ANZ330-335-338-340-345-350-353-355.
     Small Craft Advisory until 6 AM EST early this morning for
     ANZ338.
     Small Craft Advisory until 6 AM EST Monday for ANZ350-353-355.

&&

SYNOPSIS...19/NV
NEAR TERM...BC/19/NV
SHORT TERM...MD/19
LONG TERM...NV
AVIATION...BC/PW
MARINE...19/NV
HYDROLOGY...19/NV
EQUIPMENT...
Hazardous weather outlook, Dec 24, 2:45 AM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
245 AM EST Sun Dec 24 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-250745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
245 AM EST Sun Dec 24 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST MONDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ072>075-078>081-176>179-250745-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
245 AM EST Sun Dec 24 2017

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST MONDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-355-250745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
245 AM EST Sun Dec 24 2017

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ353-250745-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
245 AM EST Sun Dec 24 2017

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-250745-
Moriches Inlet NY to Montauk Point NY out 20 nm-
245 AM EST Sun Dec 24 2017

...STORM WARNING IN EFFECT FROM 6 AM TO 6 PM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:42 AM ESTWind AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more37 hr
Dec 24, 2:42 AM ESTWinter Weather AdvisoryOKXOrange, Putnam, Rockland, Westchester34 hr
Dec 24, 2:49 AM ESTGale WarningOKX48 hr
Dec 24, 2:49 AM ESTStorm WarningOKX37 hr

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.